Alert archive / North Carolina / Tornado Warnings in 2005
Tornado Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jan 14, 2005, 9:52 AM EST for Beaufort County, Greene County, Pitt County, North Carolina. It was in force for 53 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2005, 9:52 AM EST (14:52 UTC)
- Expired
- Mar 8, 2005, 11:15 AM EST
- In force
- 53 days
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, NC, Greene County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 95 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 141452
TORMHX
NCC013-147-141530-
/X.NEW.KMHX.TO.W.0001.050114T1452Z-050114T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
952 AM EST FRI JAN 14 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* TORNADO WARNING FOR...
PITT COUNTY IN EASTERN NORTH CAROLINA
BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1030 AM EST
* AT 950 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
GRIMESLAND...OR 8 MILES WEST OF WASHINGTON...MOVING NORTHEAST AT 60
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
OLD FORD AROUND 1000 AM EST...
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3569 7683 3542 7716 3544 7721 3554 7732
3572 7712 3564 7698 3570 7684 3570 7682
3569 7682
$$
11 follow-up statement
000
WFUS52 KMHX 081538
TORMHX
NCC079-081615-
/O.NEW.KMHX.TO.W.0001.050308T1539Z-050308T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1039 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* TORNADO WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1115 AM EST
* AT 1036 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LINDELL...
OR 10 MILES WEST OF SNOW HILL...MOVING NORTHEAST AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
LIZZIE AROUND 1055 AM EST...
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3549 7752 3541 7778 3543 7783 3544 7782
3557 7782 3564 7772 3564 7769 3552 7755
3553 7753 3551 7751
$$
11What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jan 14, 3:12 AM EST, 6 hours 40 minutes earlier.
Area forecast discussion, Jan 14, 3:12 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 312 AM EST FRI JAN 14 2005 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...AFTER A DAY OF RECORD SETTING WARMTH THURSDAY...AN ABRUPT CHANGE TO A MORE SEASONAL REGIME WILL OCCUR TODAY AS A STRONG AND VERY MOIST COLD FRONT CROSSES ESTRN NC LATE THIS MORNING. THE ETA AND GFS AGREE IN PUSHING THE FRONT OFF THE COAST AROUND NOON. AHEAD OF THE FRONT...S/SW WINDS WILL CONTINUE TO CIRCULATE MILD AIR INTO THE REGION WITH EARLY HIGHS IN THE MIDDLE TO UPPER 60S EXPECTED...THEN TEMPS SHOULD PLUNGE INTO THE 40S AS A STRONG NORTHERLY FLOW ON THE BACKSIDE OF THE FRONT DEVELOPS ACROSS THE AREA. RAINFALL WILL BE ENHANCED AS A WAVE FORMS ALONG THE BNDRY LATER THIS MORNING. WITH THE RIGHT ENTRANCE REGION OF THE JET PROVIDING STRONG ASCENT ACROSS ESTRN NC...PERIODS OF HEAVY RAIN WILL OCCUR WITH WIDESPREAD 1-2 INCH AND LOCALLY HEAVIER AMOUNTS EXPECTED. THIS WILL LEAD TO SOME MINOR URBAN AND POOR DRAINAGE FLOODING. DRY WX THE PAST 2-3 WEEKS WILL ALLEVIATE THE POTENTIAL FOR WIDESPREAD FLOODING. 700-500 MB LAPSE RATES ARE MARGINAL FOR DEEP CONVECTION...HOWEVER...STRONG TO SEVERE TSTMS HAVE BEEN OCCURRING TO OUR WEST. VERY STRONG LIFT WITH LOW LEVEL CONVERGENCE AND UPPER DIFL ARE COMPENSATING FOR THE MARGINAL LAPSE RATES. PRIND IS THAT THERE WILL BE MARGINAL ENOUGH INSTAB TO SUSTAIN STORING UPDRAFTS AND I EXPECT THIS THREAT TO TRANSLATE EAST INTO OUR AREA 10-12Z. MAIN THREAT WILL BE DAMAGING WIND GUSTS ALTHOUGH LOW LEVEL HELECITIES ARE HIGH ENOUGH TO SUPPORT AN ISOLD TORNADO. SVR THREAT SHOULD DIMINISH AROUND 16Z AS FRONT MOVES OFF THE COAST. A SHORTWAVE EMBEDDED IN THE SOUTHERN PORTION OF THE FULL LAT TROUGH WILL TRACK NE LATE TODAY AND TONIGHT AND INDUCE MORE WAVE DEVELOPMENT ALONG THE SOUTHERN PORTION OF THE FRONT WHICH WILL BE LOCATED JUST OFF THE COAST. WITH THE ENTRANCE REGION OF THE JET CONTINUING TO PRODUCE DIFL FLOW ALOFT...THE MODELS KEEP LIFT/DEEP RH ACROSS ESTRN NC THIS EVENING...ESP NEAR THE COAST. THEREFORE RAIN WILL CONTINUE UNTIL AROUND MIDNIGHT THEN DISSIPATE FROM WEST TO EAST. I WILL HOLD ON TO A SMALL POP OUTER BANKS ERLY SAT. LOWS WILL RANGE FROM THE UPPER 30S INLAND TO THE MIDDLE 40S COAST AND HIGHS SAT WILL BE NEAR 50. THE MAV MOS LOOKED A LITTLE COLD FRI NIGHT CONSIDERING THE POTENTIAL FOR BKN CIGS. AS THE COASTAL LOW STRENGTHENS AND MOVES NE SAT AND SAT NIGHT...IT WILL PULL EVEN COLDER AIR INTO ESTRN NC SAT NIGHT AND SUNDAY. LOWS SAT NIGHT SHOULD DROP BELOW FREEZING AND HIGHS SUNDAY WILL BE MAINLY IN THE MIDDLE 40S. && .LONG TERM (MONDAY THROUGH THURSDAY)...THE UPPER FLOW WILL TRANSITION TO A WESTEN RIDGE/ESTRN TROUGH MORE TYPICAL OF WINTER. THUS TEMPS WILL REMAIN A LITTLE BELOW NORMAL FOR MUCH IF NOT ALL OF NEXT WEEK. THE GFS KEEPS A SIG SHORTWAVE WELL TO THE NORTH MON SO NO SIG WX EXPECTED WITH THAT SYSTEM. THE GFS BRINGS ANOTHER COLD FRONT ACROSS ESTRN NC THU/THU NIGHT. I AM NOT CONFIDENT IN THE TIMING AND AMOUNT OF MOIST AVBL TO THIS SYSTEM SO I WILL KEEP A SILENT 20 POP FOR A RAIN AND OR SNOW SHOWER THU/THU NIGHT. && .AVIATION...MVFR CIG EXPECTED TO DEVELOP THIS MORNING OCNLY IFR IN INCREASING SHOWERS AND ISOLD TSTMS THIS MORNING. STRONG S-SW WINDS THIS MORNING BECOMING NW-N THIS AFTN. EXPECT CIGS TO GO VFR AFT 06Z TONIGHT. && .MARINE...GALE WARNING UP FOR ALL COASTAL WATERS AND STRONG SCA FOR SOUNDS WITH STRONG COLD FRONT MOVING OFFSHORE THIS AFTN. WILL UPDATE MWS ASAP. SEAS WILL BE SLOW TO FALL NORTH OF HATTERAS AND WILL LIKELY BE SCA ONCE GALES ARE DROPPED (SAT NIGHT N OF LOOKOUT AND MAYBE BY TOMORROW MORNING S OF LOOKOUT). MWS WILL HIT S PAMLICO SOUND FOR HIGHER THAN NORMAL WATER LEVELS WITH PERSISTENT STRONG N WINDS. SCA WILL LIKELY CONTINUE FOR SEAS THRU TUE N OF LOOKOUT ONCE GALES ARE DROPPED. S OF LOOKOUT SEAS SHOULD DROP BELOW 6 FT OVER 20 NM CORRIDOR DURING THE DAY MON OR POSSIBLY AS EARLY AS SUN NIGHT. STRONG HIGH PRES TO THE NW BEHIND THE FRONT WILL EASE ITS WAY SE THRU TUE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...GALE WARNING AMZ150-152-154-156-158 SMALL CRAFT ADVISORY FOR ZONES AMZ130-135 && SHORT TERM/LONG TERM...08/ELARDO AVIATION/MARINE...12/SHAFFER
Hazardous weather outlook, Jan 14, 4:59 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 459 AM EST FRI JAN 14 2005 NCZ029-044>047-079>081-090>095-098-103-104-151000- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 459 AM EST FRI JAN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS OCCURRING AHEAD OF A STRONG COLD FRONT OVER CENTRAL NORTH CAROLINA EARLY THIS MORNING. THESE STORMS WILL AFFECT EASTERN NORTH CAROLINA BETWEEN 8 AM AND NOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH, AND ISOLATED TORNADOES ARE THE MAIN THREATS WITH THE THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES, WITH LOCALLY HIGHER AMOUNTS, ARE EXPECTED ACROSS EASTERN NORTH CAROLINA BY EVENING. MINOR URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE IN AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTH TO NORTHEAST WINDS WILL OCCUR SATURDAY INTO SATURDAY NIGHT AND PRODUCE ROUGH SURF ALONG THE NORTHERN OUTER BANKS. THIS WILL LEAD TO MINOR BEACH EROSION AND POSSIBLY OCEAN OVERWASH AT THE TIMES OF HIGH TIDE. THE STRONG NORTHERLY WINDS WILL ALSO PRODUCE WATER LEVELS OF 2 TO 3 FEET ABOVE NORMAL OVER THE SOUTHERN PAMLICO SOUND BASIN AND COULD LEAD TO MINOR SOUNDSIDE FLOODING ACROSS PORTIONS OF CARTERET, CRAVEN AND PAMLICO COUNTIES SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS MORNING.
In the hours before
Special weather statement, Jan 14, 8:40 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 840 AM EST FRI JAN 14 2005 NCZ029-044-045-080-090>093-098-141445- BEAUFORT-DUPLIN-JONES-LENOIR-CRAVEN-WASHINGTON-MARTIN-ONSLOW-PITT- 840 AM EST FRI JAN 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...BEAUFORT... PITT...MARTIN...WASHINGTON...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 945 AM EST... AT 840 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 25 MILES NORTH OF WILLIAMSTON TO 16 MILES SOUTHWEST OF WALLACE...OR FROM 6 MILES SOUTH OF AHOSKIE TO 16 MILES SOUTHWEST OF WALLACE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KINSTON AT 845 AM EST...BEULAVILLE AT 850 AM EST...WILLIAMSTON AT 855 AM EST... WASHINGTON AT 915 AM EST...PLYMOUTH AT 920 AM EST...NEW BERN AT 935 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE AND TRENTON. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, Jan 14, 9:48 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 948 AM EST FRI JAN 14 2005 NCZ029-045-046-080-081-092>095-098-141545- TYRRELL-BEAUFORT-PAMLICO-JONES-CRAVEN-MAINLAND HYDE-WASHINGTON-MARTIN-CARTERET-ONSLOW- 948 AM EST FRI JAN 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...HYDE... CRAVEN...PAMLICO...BEAUFORT...TYRRELL...MARTIN...WASHINGTON AND JONES COUNTIES UNTIL 1045 AM EST... AT 948 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF PLYMOUTH TO 13 MILES WEST OF JACKSONVILLE...OR FROM 9 MILES SOUTHEAST OF WILLIAMSTON TO 13 MILES WEST OF JACKSONVILLE... MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PLYMOUTH AT 955 AM EST...NEW BERN AT 1015 AM EST...HAVELOCK AT 1025 AM EST...BELHAVEN AT 1030 AM EST...ORIENTAL AT 1040 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BAYBORO...SWANQUARTER AND WASHINGTON. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. AUSTIN
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 9:36 AM EST | Severe Thunderstorm Warning | MHX | Duplin, Greene, Jones, Lenoir, Onslow, Pitt | 53 days |
| Jan 14, 9:59 AM EST | Severe Thunderstorm Warning | MHX | Craven, Martin | 53 days |
Nearby
Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.